Share this Article
Adjusting Insulin During Illness (Injections)
For those using an Insulin Pump, instead see:
Blood glucose below 10.0 mmol/L with vomiting or diarrhea
- It’s advisable NOT to give fast-acting insulin (such as Humalog®, NovoRapid®, or Apidra®).
- You may need to decrease N (NPH) by 20% of the usual dose.
Blood glucose above 14.0 mmol/L with ketones
- It is advisable to give extra fast-acting insulin (such as Humalog®, NovoRapid®, or Apidra®).
To determine an adjusted insulin dose when your child is ill:
- Total the usual daily dose of insulin (do not include correction or sliding scale insulin).
For example, if the dose is 12 units of NPH and 3 units of NovoRapid® in the morning, 3 units of NovoRapid® at supper, and 5 units of NPH at bedtime, then the total daily dose is:
12 + 3 + 3 + 5 = 23 units.
- Use the chart below to find out how much fast-acting insulin you may need to give. For the above example (23 total units falls in the range of “16-25 units”), give 2 extra units for a blood glucose above 14.0 with ++ (moderate) ketones.
Dose of Insulin
|< 6 units||0 unit||½ unit||1 unit|
|6 – 15 units||1 unit||1 ½ units||2 units|
|16 – 25 units||1 ½ units||2 units||3 units|
|26 – 35 units||2 units||3 units||5 units|
|36 – 45 units||3 units||4 units||6 units|
|46 – 55 units||4 units||6 units||7 units|
|56 – 65 units||5 units||8 units||9 units|
|66 – 75 units||6 units||9 units||10 units|
|> 75 units||7 units||10 units||12 units|
- Add the additional fast-acting insulin to the usual insulin doses.
- You may need to give extra insulin between usual insulin times and during the night until the blood glucose is less than 14.0 mmol/L or ketones are negative.
- If your child uses Humalog®, NovoRapid®, or Apidra®, you may need to give the extra insulin every 2-3 hours.
- If your child uses Humilin R® or Toronto®, you may need to give extra insulin every 4 hours.
- If ketones are present and blood glucose is less than 14.0 mmol/L, it is NOT advisable to give extra insulin. (These are starvation ketones and are not harmful. They will go away once your child starts eating.)
- If you give extra insulin at bedtime or during the night, check blood glucose 2-3 hours later.
- Contact your child’s diabetes nurse or doctor if blood ketones are greater than 3.0 mmol/L. Your child may have diabetic ketoacidosis (DKA). DKA is a medical emergency that requires immediate treatment with intravenous insulin and fluid, such as electrolyte replacement.
The above information was adapted with permission from The Alberta Children’s Hospital Diabetes Clinic information handouts.
The above information was reviewed for content accuracy by clinical staff of the Alberta Children’s Hospital Diabetes Clinic.
This material has been developed from sources that we believe are accurate, however, as the field of medicine (in particular as it applies to diabetes) is rapidly evolving, the information should not be relied upon, as it is designed for informational purposes only. It should not be used in place of medical advice, instruction and/or treatment. If you have specific questions, please consult your doctor or appropriate health care professional.
Share this Article